Alert archive / Michigan / Gale Watches in 2021
Gale Watch 15, NWS Gaylord, MI
NWS Gaylord, MI issued this gale watch at Oct 30, 2021, 3:09 PM EDT. It took effect at Oct 31, 2021, 4:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 30, 2021, 3:09 PM EDT (19:09 UTC)
- In effect from
- Oct 31, 2021, 4:00 PM EDT
- Expired
- Oct 30, 2021, 9:52 PM EDT
- In force
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
332 WHUS73 KAPX 301909 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 309 PM EDT Sat Oct 30 2021 LHZ345-346-LMZ323-341-342-344>346-LSZ321-322-310315- /O.NEW.KAPX.SC.Y.0102.211031T1500Z-211101T0800Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 309 PM EDT Sat Oct 30 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM SUNDAY TO 4 AM EDT MONDAY... * WHAT...Highest gusts up to 30 kt from the northwest and highest waves around 8 feet expected. * WHERE...Portions of Lake Michigan, Lake Huron and Lake Superior. * WHEN...From 11 AM Sunday to 4 AM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ347-348-310315- /O.NEW.KAPX.GL.A.0015.211031T2000Z-211101T0800Z/ 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary- 309 PM EDT Sat Oct 30 2021 ...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... * WHAT...Highest gusts up to 35 kt from the northwest and highest waves around 8 feet possible. * WHERE...5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island and Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary. * WHEN...From Sunday afternoon through late Sunday night. * IMPACTS...Strong winds can cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and highest waves. && $$
1 follow-up statement
283 WHUS73 KAPX 310152 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 952 PM EDT Sat Oct 30 2021 LHZ347-348-311000- /O.UPG.KAPX.GL.A.0015.211031T2000Z-211101T0800Z/ /O.NEW.KAPX.GL.W.0020.211031T2000Z-211101T0700Z/ 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary- 952 PM EDT Sat Oct 30 2021 ...GALE WARNING IN EFFECT FROM 4 PM SUNDAY TO 3 AM EDT MONDAY... * WHAT...Highest gusts up to 35 kt from the northwest and highest waves around 8 feet expected. * WHERE...5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island and Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary. * WHEN...From 4 PM Sunday to 3 AM EDT Monday. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LHZ349-311000- /O.EXB.KAPX.SC.Y.0102.211031T1800Z-211101T1500Z/ Sturgeon Pt to Alabaster MI- 952 PM EDT Sat Oct 30 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM SUNDAY TO 11 AM EDT MONDAY... * WHAT...Highest gusts up to 25 kt from the west and highest waves around 3 feet expected. * WHERE...Sturgeon Pt to Alabaster MI. * WHEN...From 2 PM Sunday to 11 AM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ323-341-342-344>346-311000- /O.EXT.KAPX.SC.Y.0102.211031T1400Z-211101T1500Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 952 PM EDT Sat Oct 30 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 AM SUNDAY TO 11 AM EDT MONDAY... * WHAT...Highest gusts up to 30 kt from the northwest and highest waves around 7 feet expected. * WHERE...Portions of Lake Michigan. * WHEN...From 10 AM Sunday to 11 AM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ321-322-311000- /O.EXT.KAPX.SC.Y.0102.211031T1400Z-211101T1500Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 952 PM EDT Sat Oct 30 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 AM SUNDAY TO 11 AM EDT MONDAY... * WHAT...Highest gusts up to 30 kt from the northwest and highest waves around 10 feet expected. * WHERE...St. Marys River Point Iroquois to E. Potagannissing Bay and Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI. * WHEN...From 10 AM Sunday to 11 AM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ345-346-311000- /O.EXT.KAPX.SC.Y.0102.211031T1600Z-211101T1500Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 952 PM EDT Sat Oct 30 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON SUNDAY TO 11 AM EDT MONDAY... * WHAT...Highest gusts up to 30 kt from the west and highest waves around 6 feet expected. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island and St Ignace to False Detour Channel. * WHEN...From noon Sunday to 11 AM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Oct 30, 2:04 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Oct 30, 2:04 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 204 PM EDT Sat Oct 30 2021 .UPDATE... Issued at 1227 PM EDT Sat Oct 30 2021 Forecast was in pretty good shape, but made a few tweaks through tonight. Strong low-level inversion and overall slow eastward movement of low pressure system centered to our southeast has kept low clouds in place longer than anticipated across all but eastern Upper and coastal NW Lower. Delayed clearing will also likely result in lower high temperatures for today, so have tweaked them down in many areas as well. && .NEAR TERM...(Today through Tonight) Issued at 350 AM EDT Sat Oct 30 2021 ...Perhaps a viewing of the Northern Lights tonight?... High Impact Weather Potential: None. Pattern Synopsis/Forecast: Deep (albeit slowly filling) low pressure continues to work slowly northeast across the Tennessee and lower Ohio Valley early this morning. Attendant shower shield has now pushed off to our southeast and south (at least temporarily), with elongated surface high pressure and mid level ridging gradually building into the northern Great Lakes. Looking a bit further upstream, shortwave trough digging southeast into the high plains of central Canada, with slug of some appreciably chilly air digging in behind it. Seasonably mild conditions continue across our neck of the woods, with most areas still well up in the 40s. Southern low will continue to push off to the northeast, reaching vicinity New England by Sunday morning. Upstream wave continues to deepen on its southeast journey into the northern Plains and southern Canada. Sharp shortwave ridge between these features dominates our weather into at least the start of Sunday. Primary Forecast Concerns/Challenges: Cloud and temperature trends. Addressing any lingering shower potential this morning. Details: Mid level ridging will continue to expand and build into our area today and tonight...with a cold front expected to push into northwest sections of the area by sunrise Sunday. Still looks some lingering deeper moisture rotating back west may bring a few sprinkles/widely scattered light showers to areas down near Saginaw Bay this morning...with increasing deep layer subsidence resulting in dry weather this afternoon and tonight. Perusal of guidance derived soundings suggest clearing already occurring across eastern upper and the tip of the mitt counties will expand slowly south and east with time...with clearing taking the longest to reach our far southeast counties (perhaps not until this evening). Mainly clear through the early overnight, with some increasing clouds from the west as we head into early Sunday morning. This will hopefully allow a viewing of the Northern Lights, which are expected to be visible as far south as the northern Ohio Valley. As for temperatures, that increasing sun today and an overall mild overhead airmass will result in readings running several degrees above normal, with highs expected to top out in the middle to upper 50s. Clear skies and light winds this evening should allow overnight lows to drop well down into the 30s across interior areas (still at least a few degrees above normal). && .SHORT TERM...(Sunday through Monday night) Issued at 350 AM EDT Sat Oct 30 2021 .SHORT TERM...(Sunday through Monday night) High Impact Weather Potential: Potential first accumulating snow? Pattern Synopsis/Forecast: By Sunday morning...former closed low in the southern stream of the flow will have opened up and be heading up into New England...ahead of noteworthy shortwave troughing in the northern stream which will be dropping through the flow. This troughing will ultimately end up settling in over the Great Lakes through the remainder of the period...and perhaps through much of the extended as well..with an Omega Blocking pattern setting up to our west. Our trough will be the downstream anchor for this block...with an anomalous upper level ridge over Northwestern Canada...and troughing hanging out in the Pacific, just off the West Coast. Various niblets will pivot through the troughing on either side of the ridge...which should additionally keep us on the active side of things here in the Great Lakes through the start of the upcoming week. Primary Forecast Concerns: Rain/snow potential through the period...gusty winds Sunday into Monday... Tight thermal and thickness gradient will be dropping in from the northwest Sunday behind a strong surface cold front...ahead of the shortwave troughing aloft. There may be some light precipitation ahead of this front Sunday morning into the afternoon... though it will certainly not be the main event, as there is not a ton of deep moisture associated with this feature...particularly noting some mid- level drying right behind it. At this point...low-level moisture behind the front (and aided by the Lakes) will take over. As temps aloft crash through the day Sunday into Sunday night...will look for delta Ts to fall into the realm of 15C or better...which should be sufficient to start up the lake effect machine again. Taking a look at some of the latest GLERL data...looks like water surface temps may not be as warm as previously thought...noting that current buoy data has water temps to our south in the low to mid 50s F. This suggests overlake instability may not end up quite as extreme as previously thought...though it should still be decent enough to produce lake effect. Sufficient overlake instability should remain present through the remainder of the period (and perhaps much of the first half of the week) with the troughing aloft overhead...and various niblets passing through the flow to reinforce the cold idea. The challenge with regard to the precipitation forecast will be the changeovers from rain to snow (and back again), particularly at night. Will be looking for surface temps Sunday night to fall below freezing, particularly across Eastern Upper and the interior high terrain of Northern Lower. Deepest moisture looks like it could be across Eastern Upper through this time, with saturation still looking possible in the DGZ, per model derived soundings...which suggests dendritic growth will be possible aloft. Whether or not it makes it to the ground as snow is another story...though it is certainly possible. With potential for some low-level dry air right off the surface, will also have to watch out for wet bulbing to produce snow quicker or in places where we didn't necessarily expect it. Better potential for snow looks to take place Monday night as we should be colder overall...and as the first niblet approaches the region late in the overnight/early Tuesday morning, though there is a touch of uncertainty in when this shortwave moves through. As far as winds go, which ties into the lake effect discussion as well...will look for the strongest winds later Sunday through the night, and perhaps into Monday...as the pressure gradient tightens up between the departing low pressure system...and high pressure in the Plains. Initially...winds should be more northwesterly behind the front...slowly switching over to more westerly with time going into Monday...as we wait for that next niblet to swing through. With potential for some stronger winds aloft, will have to keep an eye out for them to mix down to the surface at times...though attm...looks like we may only gust into the upper 20s or perhaps low 30s at best... maybe a few gales out there at times....? Will keep an eye on this. Winds should diminish into Monday night as the gradient weakens. .LONG TERM...(Tuesday through Friday) Issued at 350 AM EDT Sat Oct 30 2021 High Impact Weather Potential: Lake effect rain/snow chances... Pattern Synopsis/Forecast: Potential for a vort max to swing through early Tuesday lends to increased potential for lake effect chances...as it should continue to reinforce the cold air aloft and sustain overlake instability. Additionally...this may be the coldest air yet...with potential for some locations to struggle to get into the 40s for highs. Overnight lows look to remain below freezing across most areas (except for the immediate lakeshores) through much of the extended, further supporting the idea of accumulating snow, as it may be sufficiently cold through the column for snow to actually make it to the ground, if precipitation occurs...and the ground (or at least, elevated surfaces) may become cold enough for it to stick as well. Will have to monitor wind directions going forward...as a more stable wind direction would support higher potential for accumulating snow (i.e., precip stays more or less in one area instead of switching back and forth). Things become rather uncertain beyond Tuesday night...as there is some uncertainty in the evolution of the pattern...though it looks like it overall may try to remain loosely blocky for a time. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 201 PM EDT Sat Oct 30 2021 VFR conditions expected for much of the 18Z TAF valid time across the northern Michigan terminals. Winds will be fairly light until a cold front approaches toward daybreak Sunday. As the front approaches, gusty northwest winds will develop, accompanied by MVFR CIGs. && .MARINE... Issued at 350 AM EDT Sat Oct 30 2021 North to northeast winds expected to gradually diminish today as high pressure builds into the region. Light winds into this evening gives way to increasing northwest winds later tonight, and especially on Sunday, as a developing cold front works its way across our area. Widespread small craft advisory conditions are likely on Sunday, with even perhaps a few gale force gusts on portions of northern Lake Huron later Sunday afternoon into the evening. Northwest to west winds, at times gusty, will continue Sunday night and Monday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...PB NEAR TERM...MB SHORT TERM...FEF LONG TERM...FEF AVIATION...PB MARINE...MB
Hazardous weather outlook, Oct 30, 12:25 PM EDT, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1225 PM EDT Sat Oct 30 2021 MIZ016>018-020>036-041-042-086>088-095>099-311630- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1225 PM EDT Sat Oct 30 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-311630- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1225 PM EDT Sat Oct 30 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few gale force wind gusts are possible on portions of northern Lake Huron late Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 3:09 PM EDT | Small Craft Advisory | APX | 3 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.